Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 36, NWS Lake Charles, LA

April 29, 20244 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at Apr 29, 2024, 1:59 AM CDT for 4 counties in Texas. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2024, 1:59 AM CDT (06:59 UTC)
Expired
Apr 29, 2024, 8:00 AM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 85 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 2:17 AM CDTFLASH FLOOD1 Ne Kirbyville, TXEM reports water over hwy 96 in Kirbyville.
Apr 29, 2:40 AM CDTFLASH FLOODKirbyville, TXPIKT2 has reached minor flood indicating Pin Oak Creek is out of its banks.
Apr 29, 3:05 AM CDTFLASH FLOOD2 Ene Silsbee, TXPublic reports flooding between Silsbee and Evadale.
Apr 29, 3:15 AM CDTFLASH FLOOD3 Nne Buna, TXCypress Creek at BCYT2 reached minor flood stage at approx. 315 AM.
Apr 29, 3:40 AM CDTFLASH FLOOD4 N Silsbee, TXat 340 AM bank full was exceeded. Major flood stage is likely occurring as of 513 AM. This is Mill Creek. This floods the roadway.
Apr 29, 3:56 AM CDTFLASH FLOOD7 Nw Wildwood, TXReport that portions of CR 1700 are flooded.
Apr 29, 6:00 AM CDTFLASH FLOOD1 Sse Kirbyville, TXReport of water in Brookshire Brothers business in south Kirbyville.
Apr 29, 6:00 AM CDTFLASH FLOODWarren, TXReport of water inside church building in Warren.
Apr 29, 6:10 AM CDTFLASH FLOOD5 N Silsbee, TXUPDATE - Mill Creek @ Brownlea Road reached major flood stage with flooded roadway.
Apr 29, 7:48 AM CDTFLASH FLOOD3 Nw Saratoga, TXDrive TX reports portions of 787 between Saratoga and Thicket closed due to flood waters.
Apr 29, 7:50 AM CDTFLASH FLOOD1 Sse Warren, TXMan had to be recued from his property on Black Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1624 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

645 
WGUS54 KLCH 290659
FFWLCH
TXC199-241-351-457-291300-
/O.NEW.KLCH.FF.W.0036.240429T0659Z-240429T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
159 AM CDT Mon Apr 29 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Hardin County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...
  Southwestern Newton County in southeastern Texas...
  Southeastern Tyler County in southeastern Texas...

* Until 800 AM CDT Monday.

* At 159 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lumberton, Silsbee, Kirbyville, Kountze, Fred, Evadale, Buna, 
  Wildwood, Call, Saratoga, Thicket, Caney Head, Village Mills, Mt. 
  Union, Magnolia Springs, Wrights Settlement, Honey Island, Trout 
  Creek, Devils Pocket and Old Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3064 9421 3084 9388 3070 9386 3071 9362
      3068 9363 3064 9368 3059 9369 3057 9373
      3054 9374 3052 9371 3048 9372 3044 9370
      3043 9372 3039 9376 3034 9376 3027 9424
      3026 9465 3049 9473 3049 9454 3059 9456

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

78
2 follow-up statements
611 
WGUS74 KLCH 290721
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
221 AM CDT Mon Apr 29 2024

TXC199-241-351-457-291300-
/O.CON.KLCH.FF.W.0036.000000T0000Z-240429T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin TX-Jasper TX-Newton TX-Tyler TX-
221 AM CDT Mon Apr 29 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR HARDIN, SOUTHEASTERN JASPER, SOUTHWESTERN NEWTON AND 
SOUTHEASTERN TYLER COUNTIES...

At 221 AM CDT, emergency management reported thunderstorms producing 
heavy rain across the warned area. Between 2 and 4 inches of rain 
have fallen. The expected rainfall rate is 1 to 3 inches in 1 hour. 
Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Lumberton, Silsbee, Kirbyville, Kountze, Fred, Evadale, Buna, 
  Wildwood, Call, Saratoga, Thicket, Caney Head, Village Mills, Mt. 
  Union, Magnolia Springs, Wrights Settlement, Honey Island, Trout 
  Creek, Devils Pocket and Old Salem.

Highway 96 in Kirbyville is flooded. Rapid rises are noted on Trout 
Creek, which will likely exceed bankfull by 300 am cdt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3064 9421 3084 9388 3070 9386 3071 9362
      3068 9363 3064 9368 3059 9369 3057 9373
      3054 9374 3052 9371 3048 9372 3044 9370
      3043 9372 3039 9376 3034 9376 3027 9424
      3026 9465 3049 9473 3049 9454 3059 9456

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

78
308 
WGUS74 KLCH 291251
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
751 AM CDT Mon Apr 29 2024

TXC199-241-351-457-291301-
/O.EXP.KLCH.FF.W.0036.000000T0000Z-240429T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin TX-Jasper TX-Newton TX-Tyler TX-
751 AM CDT Mon Apr 29 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING FOR 
HARDIN, SOUTHEASTERN JASPER, SOUTHWESTERN NEWTON AND SOUTHEASTERN 
TYLER COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 700 PM CDT Monday for portions 
of Louisiana and southeast Texas.

&&

LAT...LON 3064 9421 3084 9388 3070 9386 3071 9362
      3068 9363 3064 9368 3059 9369 3057 9373
      3054 9374 3052 9371 3048 9372 3044 9370
      3043 9372 3039 9376 3034 9376 3027 9424
      3026 9465 3049 9473 3049 9454 3059 9456

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 1:29 AM CDT, 30 minutes earlier.

Area forecast discussion, Apr 29, 1:29 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
129 AM CDT Mon Apr 29 2024

...New UPDATE...

.UPDATE...
Issued at 119 AM CDT Mon Apr 29 2024

A line of showers and thunderstorms is ongoing across north
portions of the area. Large swaths of precipiation totals 3 to 6
inches have alread occurred with more rainfall to come. Shear
vectors aloft have aligned with the line, and combined with deep
moisture through 700 mb (as seen from 06Z RAOB), there will be
very little forward movement in the line in the next hours.

Where there is movement, expect strong wind gusts and isolated
tornadoes. Again, the main concern through the morning is flash
flooding, wind gusts and isolated tornadoes. Expect a deeper dive
into the extended forecast later in the morning.

11/Calhoun

&&

.SHORT TERM...
(Tonight through Tuesday night)

Wx map shows surface high pressure off the East Coast and a low
pressure trough across the Central Plains southward to Central
Texas. Over our region, the pressure gradient is slowly relaxing,
allowing for winds to diminish for all areas except the immediate
coastal parishes. Thus, have trimmed back the Wind Advisory for SE
TX and the I-10 corridor of Southern Louisiana.

Minor coastal flooding continuing with values peaking between 1.5
to 1.8 feet Mean Higher High Water (MHHW) earlier this morning
along the coast, and this afternoon across the Sabine and
Calcasieu basins. Considering the duration of these southeast
winds keeping tides 1-2 feet above astronomical tide over two days
now, sufficient infiltration into the marshes and low lying
coastal areas have likely occurred. Thus, will keep the ongoing
Coastal Flood Warning for Southern Jefferson & Orange Counties and
Cameron & Southern Calcasieu Parishes. Further east across
coastal Vermilion, Iberia, and St. Mary Parishes, tides reached
1.5 feet Mean Higher High Water (MHHW) during the times of high
tide. Thus, kept the ongoing Coastal Flood Advisory. With
southeast winds expected to diminish before next high tide cycle,
lower tides are expected. Therefore, the Coastal Flood Warnings
and Advisories will not be reissued for Monday.

The approaching longwave mid to upper level trough over Central
Plains southward to Texas expected to move slowly as the
shortwave within the base of the trough ejects northeastward
through Monday. Showers and thunderstorms have reformed across
Central and Northeast Texas. This area is expected to move across
Northeast Texas this evening, with development further southwest.
This area is expected to either maintain or redevelop as an MCS into
the overnight hours through Monday morning. Severe weather will be
possible, with the greatest risk across Inland SE TX late this
evening/early Monday morning. SPC has Enhanced Risk for Tyler &
Northern Jasper, and Slight Risk for remainder of area into
Central and Southern Louisiana, expect Marginal Risk over Lower
Acadiana. All modes of severe weather will be possible. The other
item will be the expected rainfall of 3 to 5 inches with locally
higher amounts through Monday evening. This areal extent has
shifted southward, thus have extended the Flood Watch southward as
well to include all of Southeast Texas and along the I-10
corridor northward across Central and Southern Louisiana. Did not
include Lafayette parish and the remainder of Lower Acadiana as
the totals here at this time only ranging from 1.5 to 2.0 inches.

Expect lingering moisture and lift to generate scattered showers
and thunderstorms for Tuesday, with chances around 30-40%.
Otherwise, south to southeast winds and above normal temperatures
expected to continue.

08/DML

&&

.LONG TERM...
(Wednesday through next Saturday)

Ample moisture will remain in the area during the mid to late week
period. No significant system is expected over the area Wednesday or
Thursday, however with the lack of any ridging locally and weak
disturbances aloft passing to the north, isolated to scattered
mainly diurnal showers and storms will be possible.

Friday into the weekend a weak front may move into the area. This
boundary may provide an uptick in coverage before washing out or
lifting back north late in the weekend.

05

&&

.AVIATION...
(06Z TAFS)
Issued at 1152 PM CDT Sun Apr 28 2024

A developing slowly advancing squall line will continue to move
across the region through the morning with individual showers and
thunderstorms developing ahead of it. Storms within the squall
line will have the potential to become severe with wind gusts in
excess of 60 MPH, large hail and torrential rainfall. TEMPO groups
reflect the best estimate for the squall line passage at each
terminal. Ceilings within the squall line will drop to IFR with
visibilities falling to 1/2 mile or less. Outside of storms,
breezy southerly gradient winds will continue through the morning
before weakening this afternoon. Ceilings will improve to VFR this
afternoon through tonight.

Jones

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  64  86  64 /  90  10  20  10
LCH  81  69  84  69 /  90  10  40  10
LFT  81  70  86  71 / 100  20  40  10
BPT  84  69  84  70 /  70  10  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>033-141>143-241>243.

TX...Flood Watch through this evening for TXZ180-201-259>262-515-516-
     615-616.

GM...Small Craft Advisory until 7 AM CDT this morning for GMZ430-432-
     435-436.

     Small Craft Advisory until 1 PM CDT this afternoon for GMZ450-
     452-455-470-472-475.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...66

In the hours before

Local storm report, Apr 29, 1:51 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
151 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     Flash Flood      Jasper                  30.92N 94.00W
04/29/2024                   Jasper             TX   911 Call Center

            Sandy Creek at S Fletcher Street is out of
            its banks making the roadway impassible.

&&

MKC
Local storm report, Apr 29, 1:52 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
152 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     Flash Flood      Jasper                  30.92N 94.00W
04/29/2024                   Jasper             TX   911 Call Center

            Reports of water accumulating on roadways in
            the city of Jasper. Roads are still passible
            in high profile vehicles.

&&

MKC
Local storm report, Apr 29, 1:54 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
154 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     Tstm Wnd Gst     7 WNW Alexandria        31.33N 92.57W
04/29/2024  M62 MPH          Rapides            LA   ASOS

            ASOS station KAEX Alexandria.

&&

MKC

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:37 PM CDTRiver Flood WatchLCHHardin, Jasper6 hr
Apr 28, 8:37 PM CDTRiver Flood WarningLCHJasper, Tyler27 days
Apr 28, 9:06 PM CDTWind AdvisoryLCHJefferson, Orange3 hr
Apr 28, 10:45 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler30 min
Apr 28, 11:13 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler32 min
Apr 28, 11:40 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler35 min
Apr 28, 11:54 PM CDTFlash Flood WarningLCHJasper, Tyler8 hr
Apr 29, 12:13 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler32 min
Apr 29, 1:32 AM CDTFlash Flood WarningLCHJasper, Newton6 hr
Apr 29, 1:52 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler38 min
Apr 29, 2:55 AM CDTRiver Flood WarningLCHHardin, Jasper31 days
Apr 29, 2:55 AM CDTRiver Flood WarningLCHNewton3 days
Apr 29, 2:55 AM CDTRiver Flood WarningLCHHardin, Jefferson26 days
Apr 29, 2:55 AM CDTRiver Flood WarningLCHHardin21 days
Apr 29, 2:57 AM CDTSevere Thunderstorm WarningLCHJasper, Newton33 min
Apr 29, 3:20 AM CDTFlash Flood WarningLCHNewton8 hr
Apr 29, 3:27 AM CDTSevere Thunderstorm WarningLCHJasper, Newton48 min
Apr 29, 3:55 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Orange65 min
Apr 29, 4:00 AM CDTSevere Thunderstorm Warning Considerable damage threatLCHJasper, Newton, Orange46 min
Apr 29, 4:21 AM CDTTornado WarningLCHOrange24 min
Apr 29, 4:44 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange5 hr
Apr 29, 5:06 AM CDTSevere Thunderstorm WarningLCHJefferson39 min
Apr 29, 5:34 AM CDTSevere Thunderstorm WarningLCHJefferson26 min
Apr 29, 5:37 AM CDTFlash Flood WarningLCHJefferson4 hr
Apr 29, 7:27 AM CDTAreal Flood WarningLCHHardin, Jasper, Newton, Tyler12 hr
Apr 29, 9:35 AM CDTAreal Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange12 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.